Texas, 2017

Heavy Rain in Texas, February 17, 2017

February 17, 2017 · NWS HGX · 2 events in 2 counties and zones

Training showers and thunderstorms associated with a southern plains storm system generated some heavy rainfall and a funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Training showers and thunderstorms associated with a southern plains storm system generated some heavy rainfall and a funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Feb 17, 11:42 AM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Feb 17, 11:42 AM CST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1142 AM CST Fri Feb 17 2017

.AVIATION.../18Z TAF/
Water vapor imagery shows one last vorticity maximum rotating
through the base of the upper low over north Texas. This has
allowed for a second round of convection to form along the coast,
some of the storms becoming strong. TAFs this afternoon will keep
a mention of SHRA/TSRA down along the coast with SHRA for Houston
terminals. Showers should be clearing out of the area after 21Z
this afternoon.

Models have some clearing through the evening which looks
reasonable given satellite trends. Models then show ceilings
dropping with a decrease in visibility. TAFs mostly have MVFR
ceilings and visibility but have added TEMPO groups for possible
IFR conditions for a few hours. SREF probabilities show at least a
few hours of IFR in the morning. Conditions should improve to
MVFR/VFR late Saturday morning.

Overpeck

&&

.PREV DISCUSSION... /ISSUED 952 AM CST Fri Feb 17 2017/

DISCUSSION...
With the main batch of showers moving off to the E/NE (at present)
we are continuing to see additional development near the coast off
to the SW. Based on current trends, banking on this activity to re-
main generally over the coastal counties as it moves across during
the afternoon. The rest of the forecast for short-term looks good.
41

PREV DISCUSSION...  /ISSUED 359 AM CST Fri Feb 17 2017/

At 2 AM, surface high pressure was located over the eastern Gulf
of Mexico and a trough of low pressure was located over high
plains. A weak area of low pressure was noted at 850 mb in north
central Mexico but 850 moisture looked sparse. Moisture was deeper
at 700 mb and a 700 mb trough extended from the central Rockies
into northern Mexico. At 300 mb, a well defined upper low was
spinning near the Big Bend and this feature shows up very well in
water vapor imagery. Upper level diffluence was noted over East
Texas and the western Gulf. The upper low over the Big Bend will
move east today and lift will increase over the eastern half of SE
TX today.Pw values will increase to through the day and reach
about 1.30 inches near the coast. Radar is already showing precip
and much of the rain is evaporating before reaching the ground
since the lower levels of atmosphere remain very dry. It'll
moisten up with time and rain will begin to reach the ground later
this morning. Not sure how far rain will move inland today but
the higher rain chances will be near the coast and maybe a tier of
counties inland. Further inland, just expecting cloudy skies and
maybe a sprinkle.

Saturday looks nice with SE TX between high pressure to the east
and low pressure out west. There could could be some morning fog
and added patchy fog to the grids. 850 mb temps support sfc temps
in the lower 80's with morning clouds giving way to aftn
sunshine. Not as clear cut on Sunday as fcst soundings show PW
values increasing to 1.50 inches during the afternoon and clouds
hanging around for much of the day. GFS and NAM both support
shra/tsra developing in the late afternoon and have raised PoPs
for the central and western zones. Temps are a bit tricky as
clouds and rain could keep temps lower than currently fcst, but
considering the warm start to the day, even nominal heating should
bump the temp to near 80. The SREF ensemble shows some potential
for sea fog near Galveston Bay and the Gulf waters off of
Galveston. Have added patchy fog to marine zones for Sat night
into Sun morning.

Made a few changes to the previous forecast and increased PoPs
for Sunday night as models want to speed the next system up. There
are some timing differences between the GFS and the slower ECMWF
and Canadian. PW values will increase to around 1.80 inches and
fcst soundings look saturated from the sfc to 300 mb. Upper level
winds split over SE TX and the region will lie in a 300 mb jet
couplet. Have increased rain chances Sunday night to 80 percent.
There will be some heavy rain but the system is looking more
progressive with each new model run so not quite ready to add
heavy rain to the grids. FWIW, WPC has placed SE TX in a marginal
risk for excessive rain for Day 3. The rain will likely linger
into Monday but the GFS dries things out pretty quick with PW
values falling to 1.40 inches by noon and to 1.13 inches by 00z.
The ECMWf/Can are slower but still progressive. Can't completely
ignore the timing differences so have carried higher PoPs into
Monday afternoon but confidence is not terribly high for the rain
to continue through Monday aftn.

Rest of the week ahead looks quiet with dry conditions with above
normal temperatures though the end of the week. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      72  57  82  62  80 /  30  10  10  10  40
Houston (IAH)              70  57  82  63  80 /  50  10  10  10  30
Galveston (GLS)            67  63  73  66  73 /  70  10  10  10  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...41
Aviation/Marine...39
Hazardous weather outlook, Feb 17, 5:23 AM CST, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
523 AM CST Fri Feb 17 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-181130-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
523 AM CST Fri Feb 17 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

An upper level disturbance will bring a chance of showers and
thunderstorms to the region today. Some brief but locally heavy
rain could develop near the coast this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A strong storm system will approach the area Sunday night. This
system will bring periods of showers and thunderstorms. Some of
the rain could be heavy Sunday night into Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ330-335-350-355-370-375-181130-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
523 AM CST Fri Feb 17 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Showers and thunderstorms will increase in coverage today. Some of
the storms could become strong with gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Sea fog will be possible Saturday night into Sunday morning.
Visibility could fall below a mile at times.

Another storm system will bring additional showers and
thunderstorms Sunday night into Monday. A few of the storms could
again be strong with heavy rain reducing visibility and gusty
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Feb 17, 11:22 AM CST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1122 AM CST FRI FEB 17 2017

TXZ236-171745-
Matagorda TX-
1122 AM CST FRI FEB 17 2017

...STRONG THUNDERSTORMS COMING ONSHORE IN CENTRAL MATAGORDA COUNTY
THROUGH 1145 AM CST...

At 1122 AM CST, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Palacios, moving north at 35 mph.

Small hail and winds in excess of 30 mph will be possible with this
storm.

Locations impacted include...
Matagorda, South Texas Nuclear Plant, Markham and Wadsworth.

LAT...LON 2849 9605 2855 9624 2897 9612 2888 9583
TIME...MOT...LOC 1722Z 199DEG 31KT 2859 9612
Special weather statement, Feb 17, 11:54 AM CST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1154 AM CST FRI FEB 17 2017

TXZ226-236-237-171845-
Brazoria TX-Wharton TX-Matagorda TX-
1154 AM CST FRI FEB 17 2017

...STRONG THUNDERSTORMS ACROSS SOUTHEASTERN WHARTON...SOUTHERN FORT
BEND...WEST CENTRAL BRAZORIA AND NORTH CENTRAL MATAGORDA COUNTIES
THROUGH 1245 PM CST...

At 1154 AM CST, Doppler radar was tracking a strong thunderstorm near
South Texas Nuclear Plant, moving north at 45 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Bay City, Markham, Van Vleck, Boling-Iago, Wadsworth and Damon.

LAT...LON 2884 9613 2936 9594 2933 9594 2931 9590
      2930 9590 2927 9588 2926 9585 2930 9580
      2930 9578 2932 9575 2930 9567 2929 9565
      2877 9594
TIME...MOT...LOC 1754Z 201DEG 37KT 2888 9601
Special weather statement, Feb 17, 12:20 PM CST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1220 PM CST FRI FEB 17 2017

TXZ226-227-236-237-171845-
Brazoria TX-Wharton TX-Fort Bend TX-Matagorda TX-
1220 PM CST FRI FEB 17 2017

...THUNDERSTORMS CONTINUE TO MOVE ACROSS EAST CENTRAL
WHARTON...SOUTH CENTRAL FORT BEND...WEST CENTRAL BRAZORIA AND NORTH
CENTRAL MATAGORDA COUNTIES THROUGH 1245 PM CST...

At 1216 PM CST, Doppler radar was tracking a strong thunderstorm
near Van Vleck, or 9 miles north of Bay City, moving north at 45
mph. Another storm moving similarly was near Wadsworth.

These storms have weakened recently, but may still be able to
produce some brief, gusty winds and possibly even some pea-sized
hail. These storms do have a history of re-strengthening after a
weakening trend, so continue to monitor these storms.

Locations impacted include...
Matagorda, Bay City, South Texas Nuclear Plant, Needville, Pleak,
Fairchilds, Van Vleck, Boling-Iago, Markham, Wadsworth and Damon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 2866 9594 2874 9612 2951 9589 2941 9560
TIME...MOT...LOC 1816Z 201DEG 39KT 2910 9591
Special weather statement, Feb 17, 1:13 PM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
113 PM CST FRI FEB 17 2017

TXZ199-212-213-227-171945-
Waller TX-Harris TX-Fort Bend TX-Montgomery TX-
113 PM CST FRI FEB 17 2017

...SPECIAL WEATHER STATEMENT...

At 110 PM CST, Doppler radar was tracking a strong thunderstorm near
Katy, moving northeast at 45 mph.

This storm is producing briefly torrential rainfall. Gusty winds and
potentially some small hail are possible with this storm.

Locations impacted include...
Katy, Tomball, Jersey Village, Brookshire, Pinehurst, southwestern
Addicks Park Ten, northwestern Eldridge / West Oaks, Fulshear,
Stagecoach, Hooks Airport, Cinco Ranch, Cypress and Willowbrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 2964 9580 2972 9598 3019 9575 3006 9548
TIME...MOT...LOC 1910Z 208DEG 40KT 2975 9585
Special weather statement, Feb 17, 1:46 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
146 PM CST FRI FEB 17 2017

TXZ199-213-172015-
Harris TX-Montgomery TX-
146 PM CST FRI FEB 17 2017

...Thunderstorm continuing to move across Harris County...

At 143 PM CST, Doppler radar was tracking a strong thunderstorm over
Cypress, or 8 miles northwest of Jersey Village, moving northeast at
30 mph.

The storm is producing briefly torrential rainfall. Though the storm
is moving too quickly for significant rainfall to accumulate,
reduced visibility will be a threat to motorists. This storm also
has a history of producing pea-sized hail. Though it is slightly
weaker now, some more pea-sized hail is a possibility.

Locations impacted include...
Tomball, Jersey Village, The Woodlands, Spring, Oak Ridge North,
Shenandoah, Stagecoach, Woodloch, The Woodlands Pavillion, Hooks
Airport, Chateau Woods, Splashtown, Willowbrook and Cypress.

LAT...LON 2986 9562 2996 9579 3032 9558 3017 9532
TIME...MOT...LOC 1943Z 213DEG 27KT 2998 9566

The radar

The Houston radar (KHGX), 64 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 funnel cloud. Local standard time, as filed.

Heavy Rain, Brazoria

When
February 17, 3:15 PM CST
Where
Brazoria County, 1.81 mi W of Freeport
Reported by
Trained Spotter
Coordinates
28.950, -95.360

Some street flooding resulted from three inches of rain.

Funnel Cloud, Galveston

When
February 17, 4:00 PM CST
Where
Galveston County, San Leon
Reported by
Emergency Manager
Coordinates
29.480, -94.920

A funnel cloud that was sighted over the city became a waterspout when it moved into Galveston Bay.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676601, 676602.